Alert archive / North Dakota / Wind Advisories in 2020

Wind Advisory 38, NWS Bismarck, ND

November 11, 202013 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Nov 11, 2020, 11:37 AM MST for 13 counties in North Dakota. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 11, 2020, 11:37 AM MST (18:37 UTC)
Expired
Nov 11, 2020, 6:00 PM MST
In force
6 hr
Issued by
NWS Bismarck, ND

Counties Adams County, ND, Billings County, ND, Bowman County, ND, Burleigh County, ND, Dunn County, ND, Emmons County, ND, Golden Valley County, ND, Grant County, ND, Hettinger County, ND, Mercer County, ND, Oliver County, ND, Slope County, ND, Stark County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-11-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-11-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

708 
WWUS73 KBIS 111837
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1237 PM CST Wed Nov 11 2020

NDZ018>021-031>035-040>046-120100-
/O.NEW.KBIS.WI.Y.0038.201111T1837Z-201112T0100Z/
Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, 
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, Solen, Linton, and Strasburg
1237 PM CST Wed Nov 11 2020 /1137 AM MST Wed Nov 11 2020/

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...Until 7 PM CST /6 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
waa
2 follow-up statements
986 
WWUS73 KBIS 112347
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
547 PM CST Wed Nov 11 2020

NDZ018>021-031>035-040>046-120100-
/O.CON.KBIS.WI.Y.0038.000000T0000Z-201112T0100Z/
Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, 
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, Solen, Linton, and Strasburg
547 PM CST Wed Nov 11 2020 /447 PM MST Wed Nov 11 2020/

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST /6 PM MST/ THIS
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Portions of south central and southwest North Dakota.

* WHEN...Until 7 PM CST /6 PM MST/ this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ZH
829 
WWUS73 KBIS 120112
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
712 PM CST Wed Nov 11 2020

NDZ018>021-031>035-040>046-120215-
/O.EXP.KBIS.WI.Y.0038.000000T0000Z-201112T0100Z/
Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
Including the cities of Killdeer, Halliday, Beulah, Hazen, 
Center, Garrison, Washburn, Underwood, Wilton, Turtle Lake, 
Beach, Medora, Dickinson, Mandan, Bismarck, Marmarth, Mott, 
New England, Elgin, Carson, New Leipzig, Bowman, Hettinger, 
Fort Yates, Selfridge, Solen, Linton, and Strasburg
712 PM CST Wed Nov 11 2020 /612 PM MST Wed Nov 11 2020/

...WIND ADVISORY HAS EXPIRED...

Winds continue to diminish across the area and we have decided to
let the Wind Advisory expire.

$$

ZH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Nov 11, 11:03 AM MST, 34 minutes earlier.

Area forecast discussion, Nov 11, 11:03 AM MST, 34 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1203 PM CST Wed Nov 11 2020

.UPDATE...
Issued at 1149 AM CST Wed Nov 11 2020

Cold front sweeping through the region late this morning. Winds
gusting close to 45 mph at Dickinson with the pressure rise along
the front. We expect the winds this strong to occur with the
pressure rise and be short lived. As the rise moves through the
central sections of the state, we will see brief gusty winds to 40
to 45 mph. For the most part winds will be 25 to 35 mph.

Otherwise, the best chance for snow remains across the north.
Current forecast looks reasonable.

UPDATE Issued at 940 AM CST Wed Nov 11 2020

Cold front now moving into northwest North Dakota and the gusty
winds to 30 mph behind the front will soon move into the region
later this morning and through the afternoon. The light snow
is expected to remain north today. Current forecast looks ok, with
maybe a little more cloudiness south this afternoon.

&&

.SHORT TERM...(Today and tonight)
Issued at 255 AM CST Wed Nov 11 2020

The main focus for the short-term is precipitation chances across
the northern half of North Dakota.

An upper-level low, currently entering northeast Montana, will
slide through northern North Dakota through the day today. Broad
mid-level ascent provided by a 500 mb vort max and surface ascent
provided by a cold front should be enough to create some light
snow across much of northern North Dakota today. Some mid-level
dry air may take a bit to saturate, thus leading to a brief period
of light freezing rain/drizzle. We do not anticipate this lasting
long or being overly impactful as the column should saturate
rather quickly. After the cold front surges through this afternoon
cyclonic flow aloft could continue to produce light snow/flurries
through the night across northern North Dakota. In addition to
cloudy skies and precipitation, this clipper system will also
bring breezy winds to the area. Sustained winds around 25 mph and
gusts to 35 mph will be common across the area today. Additionally,
the west/northwest winds will bring in a cooler boundary-layer
airmass which could spark some lake-effect snow. Forecast
soundings show a few hundred joules of CAPE and steep low-level
lapse rates in the vicinity of Lake Sakakawea.

.LONG TERM...(Thursday through Tuesday)
Issued at 255 AM CST Wed Nov 11 2020

The extended period remains generally dry after Wednesday night.
Mean upper-level flow over the next five days or so should be
zonal, with a transitory upper-level ridge at week's end. This
should yield near normal temperatures and periods of breezy winds
as occasional waves move through the flow aloft. A more noticeable
wave is possible by the end of the weekend and this could be our
next best chance at some light precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1149 AM CST Wed Nov 11 2020

Hazards to aviation include MVFR conditions due to ceilings and
visibilities reduced to 3 miles in snow KXWA-KMOT early this
afternoon. Visibilities improving to better than 5 miles after
21z.

Gusty winds 25 to 35 kts are expected across all of west and
central North Dakota Wednesday afternoon. A brief gust to 40 kts
is possible. Otherwise winds diminishing slowly after 00z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...WAA
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...WAA
Hazardous weather outlook, Nov 11, 11:05 AM MST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1205 PM CST Wed Nov 11 2020

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-121815-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
1205 PM CST Wed Nov 11 2020 /1105 AM MST Wed Nov 11 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Wind Advisories in North Dakota, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.